Alert archive / New Mexico / High Wind Watches in 2013

High Wind Watch 6, NWS Albuquerque, NM

April 16, 2013

NWS Albuquerque, NM issued this high wind watch at Apr 16, 2013, 4:25 AM MDT. It took effect at Apr 17, 2013, 10:00 AM MDT. It was in force for .

The area

The counties it named.

The facts

Issued
Apr 16, 2013, 4:25 AM MDT (10:25 UTC)
In effect from
Apr 17, 2013, 10:00 AM MDT
Expired
Apr 16, 2013, 8:53 PM MDT
In force
Issued by
NWS Albuquerque, NM

What forecasters said that day

The local office's own words before this high wind watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before this high wind watch went out at Apr 16, 3:40 AM MDT, 45 minutes earlier.

Area forecast discussion, Apr 16, 3:40 AM MDT, 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
340 AM MDT TUE APR 16 2013

.DISCUSSION...
MESSY FORECAST WEATHER AND HIGHLIGHT WISE THE NEXT 24 TO 48 HOURS AS
AN UNSEASONABLY COLD TROUGH AND FRONT MOVE INTO NEW MEXICO.

SFC BOUNDARY HAS RETURNED AGAIN TO EASTERN NM...EVEN MORE STRONGLY
DURING THIS OVERNIGHT PD WITH NE WIND GUSTS TO AROUND 35 MPH AND LOW
CLOUDS FROM RATON TO CLAYTON AND OVER PARTS OF NRN HARDING COUNTY.
STILL APPEARS IT WILL BACK OUT AGAIN LATER TODAY...BUT MAY LINGER
OVER THE FAR NORTHEAST...WHERE HIGHS HAVE BEEN TRIMMED BACK A
LITTLE. LEFT CURRENT POPS OF LESS THAN 10 PERCENT IN THAT REGION BUT
MAY NEED TO BE MONITORED. WIND AND BLOWING DUST WILL MAKE A RETURN
TODAY...WITH H7 WINDS RANGING FROM 40-60 KTS OVER MUCH OF WEST
CENTRAL NM...WHERE THE WIND ADVY HAS BEEN REPLACED BY A HIGH WIND
WARNING. REMAINDER OF THE CENTRAL AND WEST WILL BE UNDER A WIND
ADVISORY.

CHANCES FOR PRECIPITATION BEGIN TO INCREASE TONIGHT AND MORE SO
WEDNESDAY AS THE UPPER TROUGH AND ASSOCIATED FRONT ENTER THE STATE
FROM THE WEST. HIGH WINDS AND BLOWING DUST WILL BE MOST LIKELY
WEDNESDAY SOUTH CENTRAL AND STRETCHING OVER THE EAST CENTRAL AND
SOUTHEAST PLAINS. THE NAM AND ECMWF DON/T BACK THE FRONT OUT WHICH
RETURNS TO THE NORTHEAST PLAINS AGAIN TONIGHT...AND FORCE THE COLD
AIR INTO THE NORTHEAST WEDNESDAY AFTERNOON...WHILE THE 00Z GFS
DELAYED THIS PROGRESSION UNTIL AFTER 00Z THURSDAY. 06Z RUN IS NOW
MORE IN LINE WITH THE NAM/ECMWF...SO WEDNESDAY HIGHS WILL BE TRICKY.
ALSO BROADBRUSHED SOME TOKEN 10 POPS OVER THAT AREA.

THE NAM AND ECMWF REALLY HIT ON THE SANGRE DE CRISTO...NORTHEAST
HIGHLANDS/RATON AREA...AND FARTHER SOUTH ALONG THE EAST SLOPES OF
SANDIA MTS AND PARTS OF TORRANCE CNTY POP WISE WEDNESDAY
NIGHT/THURSDAY. LOW LEVEL UPSLOPE WINDS ARE FORECAST INTO THAT AREA
WEDNESDAY NIGHT/EARLY THURSDAY AS THE UPPER TROUGH MOVES OVERHEAD.
INCREASED POPS SOME BUT NOT TO THE NAM/ECMWF...OR TO MATCH UP WITH
THE ADVY SNOWFALL AMOUNTS FORECAST TO ACCUMULATE IN THE SAN
JUAN...SANGRE DE CRISTO MTS WITH AMOUNTS OF 4 TO 7 INCHES AND OVER
NRN COLFAX COUNTY WITH 2 TO 4 INCH AMOUNTS.

MAY BE ENOUGH WIND/MID LEVEL CLOUD COVER TO KEEP SOME LOCALES SOUTH
OF INTERSTATE 40 MARGINAL FOR FREEZING TEMPS WED NIGHT.
HOWEVER...FORECAST H7 TEMPS A BIT COLDER THOUGH WEDNESDAY NIGHT AND
THURSDAY...ESPECIALLY IN THE NORTHEAST/EAST CENTRAL...AND DWPTS
FORECAST TO CRATER.

SOME SINGLE DIGIT WIND CHILLS POSSIBLE SANGRE DE CRISTO MTS AND NE
TO RTN AND CAO LATE WED NIGHT/THURS AM.

SOME OF THE TEMPERATURE GUIDANCE FOR THURSDAY HAS COME INTO BETTER
AGREEMENT WITH LATEST ECMWF MOS WARMING UP A BIT AT CAO TO A HIGH OF
40 ON THURSDAY...AND MEX HAS COME DOWN A FEW DEGREES TO 42. ANOTHER
NIGHT OF FREEZING TEMPERATURES THURSDAY NIGHT AND RGV WILL BE CLOSE
AGAIN...HAVE FORECAST A LOW OF 28 IN THE ABQ VALLEY AND FREEZING IN
THE FOOTHILLS AS WELL BUT THE HEIGHTS JUST ABOVE FREEZING.

IMPROVING WX FRIDAY WITH A WARMING TREND ALTHOUGH HIGHS REMAIN 5 TO
10 DEGREES BELOW AVERAGE. NORTHWEST FLOW PERSISTS THROUGH THE
WEEKEND WITH HIGHS WARMING TO NEAR AVERAGE. A WEAK DISTURBANCE OR
TWO PASS MAINLY TO THE NORTH OF NEW MEXICO...BUT THEY DO SEND A
FRONT/WIND SHIFT INTO THE NORTHEAST SO EXPECT TEMPERATURES TO YO-YO
A LITTLE UP THERE...AND LOOK FOR A FEW SHOWERS OVER MAINLY THE HIGH
TERRAIN OF THE NRN MTS.

&&

.FIRE WEATHER...

...WIDESPREAD CRITICAL FIRE WEATHER CONDITIONS TODAY...

A CLASSIC SPRINGTIME WEATHER SCENARIO TO PLAY OUT ACROSS THE AREA
THROUGH MID-WEEK...WITH SIGNIFICANT CHANGES EXPECTED FOR THE
MID-WEEK STRETCH. A MUCH ADVERTISED PERIOD OF CRITICAL /IF NOT
EXTREMELY CRITICAL FOR SOME LOWER ELEVATION LOCALES/ FIRE WEATHER
CONDITIONS IS UPON US.  THE MOST CRITICAL PERIOD WILL BE THIS
AFTERNOON AND EVENING...WITH THE FIRE WEATHER FOCUS SHIFTING EAST
AND SOUTH BY WEDNESDAY.  THEREAFTER...UNSEASONABLY COOL/COLD
TEMPERATURES AND LIGHTER WIND CONDITIONS WILL PRECLUDE WIDESPREAD
CRITICAL FIRE WEATHER CONDITIONS FOR THE REMAINDER OF THE WEEK.

FAST WESTERLY FLOW ALOFT THAT WAS OBSERVED OVER THE AREA LATE MONDAY
WILL BECOME SOUTHWESTERLY TODAY WITH SPEEDS STEADILY INCREASING
AFTER MIDDAY INTO THE EVENING. THIS TRANSITION WILL OCCUR AHEAD
OF A DEEPENING AND ANOMALOUSLY COLD UPPER LEVEL TROUGH OVER THE
GREAT BASIN THAT WILL CONTINUE TO DEVELOP SOUTHWARD DURING THE NEXT
24 HOURS OR SO.  MEANWHILE...A BACKDOOR COLD FRONT ACROSS NORTHEAST
NEW MEXICO HAS PUSHED FARTHER WEST AND SOUTH THAN PREVIOUSLY
EXPECTED.  AS DAYTIME HEATING/MIXING COMMENCE...THIS FRONTAL
BOUNDARY WILL BECOME INCREASINGLY DIFFUSE WITH A GENERAL LOW LEVEL
SOUTHEAST FLOW DEVELOPING ACROSS MUCH OF THE EASTERN PLAINS. FARTHER
WEST...SURFACE LOW PRESSURE WILL DEEPEN FROM NORTHWEST NEW MEXICO
INTO SOUTH-CENTRAL COLORADO LATER TODAY.  THE COMBINATION OF
STRENGTHENING WINDS ALOFT...MAX MIXING HEIGHTS OF 15-18 KFT MSL AND
MUCH TIGHTER PRESSURE GRADIENTS AS COMPARED TO MONDAY WILL RESULT IN
WINDY TO VERY WINDY CONDITIONS ACROSS THE WESTERN TWO THIRDS OF THE
FORECAST AREA.  GUSTS OF 45 TO 60 MPH WILL BE COMMON THIS AFTERNOON
AND EVENING.

GOING INTO WEDNESDAY AND WEDNESDAY NIGHT...THE BASE OF THE COLD
UPPER LEVEL TROUGH WILL CROSS NEW MEXICO WITH INDICATIONS THAT A
SECONDARY LOW CENTER COULD FORM OVER WC NM WED NIGHT. THE ASSOCIATED
PACIFIC COLD FRONT WILL PUNCH INTO THE NORTHWEST CORNER EARLY IN THE
DAY WEDNESDAY WHILE ANOTHER REINFORCING SURGE OF EVEN COLDER AIR
DRIVES SOUTH ACROSS THE NORTHEAST PLAINS.  MEASURABLE PRECIPITATION
NOW LOOKS A LITTLE BETTER FOR WESTERN AND NORTHERN AREAS ASSOCIATED
WITH THE PACIFIC FRONTAL PASSAGE AND DYNAMICS ALOFT DURING THE DAY
WEDNESDAY.  A DEEPENING LOW LEVEL UPSLOPE FLOW ALONG THE EAST SLOPES
OF THE SANGRE DE CRISTO AND SANDIA/MANZANO MOUNTAINS TO THE
NORTHEAST HIGHLANDS/PLAINS AND RATON MESA WILL BOOST PRECIP
POTENTIAL LATE WED AFTERNOON AND ESPECIALLY WED NIGHT.  SEVERAL
INCHES OF WET SNOW WILL BE POSSIBLE FOR THE ABOVE MENTIONED
AREAS...MAINLY THE SANGRES TO THE NORTHEAST HIGHLANDS.

UNSEASONABLY COOL CONDITIONS TO FOLLOW IN WAKE OF THE STORM SYSTEM
ON THURSDAY WITH MAX TEMPS 15 TO 30 DEGREES BELOW SEASONAL AVERAGE.
AFTER A CHILLY START TO THE DAY FRIDAY...TEMPERATURES WILL QUICKLY
MODERATE BENEATH A GRADUALLY WEAKENING NWLY FLOW ALOFT.   NO MAJOR
CONCERNS LOOKING AHEAD TO THE WEEKEND ALTHOUGH WINDS WILL BE
INCREASING TO THE LEE OF THE CENTRAL MOUNTAIN CHAIN WHERE LOCALIZED
CRITICAL FIRE WEATHER CONDITIONS MAY DEVELOP BY SATURDAY.  KJ

&&

.AVIATION...
06Z TAF CYCLE
MAIN CHANGE WITH 06Z CYCLE IS REGARDING STRENGTH OF THE BACK DOOR
COLD FRONT SLIDING INTO THE EASTERN PLAINS. LATEST GUIDANCE SHOWS
CURRENT BOUNDARY STRETCHING FROM RATON TO CLAYTON WILL MAKE A PUSH
SOUTH ALL THE WAY TO ROSWELL LATE TONIGHT...BUT THEN QUICKLY MIX
OUT AND GIVE WAY TO GUSTY SOUTH TO SSW WINDS BY EARLY AFTERNOON.
SOME LOW CLOUDS NEAR 030 MAY SNEAK INTO THE NE PLAINS INCLUDING
KTCC SO LEFT PLACEHOLDER WITH LOW CONFIDENCE. DID NOT INCLUDE LLWS
AT ANY SITES SINCE CANNOT PINPOINT ANY SPECIFIC THREAT AREA TO
EXPERIENCE SIGNIFICANT SHEAR.

EXPECT A MORE WIDESPREAD BLDU THREAT TUESDAY AS WINDS WILL BE MORE
SOUTH TO SSW...THUS TAPPING DUST SOURCE REGIONS MORE SQUARELY.
CONFIDENCE HIGH ON AIRPORT WEATHER WARNING FOR KABQ SUNPORT. WINDS
WILL INCREASE VERY EARLY ALONG THE AZ BORDER AND SPREAD EAST BY
LATE MORNING. GUSTS OF 35-45 KTS WILL CREATE A BIG CHALLENGE BY
LATE AFTERNOON MANY AREAS. WINDS EXPECTED TO TAPER OFF WITH BLDU
DIMINISHING AFTER SUNSET. GUYER

&&

.PRELIMINARY POINT TEMPS/POPS...
FARMINGTON......................  71  37  53  25 /   5   0  10  10
DULCE...........................  66  36  51  22 /   5  10  20  30
CUBA............................  69  36  54  21 /   5   0  10  10
GALLUP..........................  68  34  51  20 /   0   5  10  10
EL MORRO........................  67  32  50  20 /   0   0  10  20
GRANTS..........................  71  36  56  22 /   0   0  10  10
QUEMADO.........................  70  39  57  23 /   0   0  10  20
GLENWOOD........................  77  43  61  30 /   0   0   5   5
CHAMA...........................  61  30  46  18 /  10  20  30  30
LOS ALAMOS......................  70  39  59  23 /   0   0   5  10
PECOS...........................  70  39  58  23 /   0   0   5  20
CERRO/QUESTA....................  67  33  53  18 /   5   5  10  30
RED RIVER.......................  55  29  45  13 /   5  10  20  40
ANGEL FIRE......................  63  33  51  14 /   5   5  10  30
TAOS............................  68  36  56  20 /   0   0   5  20
MORA............................  67  39  58  19 /   0   0   5  30
ESPANOLA........................  75  39  61  25 /   0   0   5  10
SANTA FE........................  71  38  59  24 /   0   0   5  10
SANTA FE AIRPORT................  74  41  62  25 /   0   0   5   5
ALBUQUERQUE FOOTHILLS...........  76  44  65  28 /   0   0   5   5
ALBUQUERQUE HEIGHTS.............  79  48  66  33 /   0   0   5   5
ALBUQUERQUE VALLEY..............  80  45  68  29 /   0   0   5   5
ALBUQUERQUE WEST MESA...........  79  48  67  30 /   0   0   5   5
LOS LUNAS.......................  81  49  70  34 /   0   0   5   5
RIO RANCHO......................  79  47  66  33 /   0   0   5   5
SOCORRO.........................  83  50  73  38 /   0   0   0   5
SANDIA PARK/CEDAR CREST.........  74  41  63  26 /   0   0   5   5
TIJERAS.........................  75  42  65  27 /   0   0   5   5
MORIARTY/ESTANCIA...............  74  40  65  24 /   0   0   5  10
CLINES CORNERS..................  72  39  62  23 /   0   0   5  10
GRAN QUIVIRA....................  73  44  66  28 /   0   0   5   5
CARRIZOZO.......................  75  49  69  34 /   0   0   5   5
RUIDOSO.........................  69  50  64  31 /   0   0   5   5
CAPULIN.........................  66  39  61  18 /   5   5  10  50
RATON...........................  71  39  63  23 /   5   5  10  40
SPRINGER........................  73  40  65  23 /   0   5   5  30
LAS VEGAS.......................  70  40  60  20 /   0   0   5  20
CLAYTON.........................  64  42  62  24 /   5   5  10  30
ROY.............................  72  46  67  25 /   0   5   5  20
CONCHAS.........................  78  48  74  28 /   0   5   0  10
SANTA ROSA......................  79  49  74  29 /   0   0   0  10
TUCUMCARI.......................  80  50  76  30 /   0   0   0  10
CLOVIS..........................  80  50  77  33 /   0   0   0   5
PORTALES........................  81  50  79  34 /   0   0   0   5
FORT SUMNER.....................  82  51  79  33 /   0   0   0   5
ROSWELL.........................  89  53  86  42 /   0   0   0   5
PICACHO.........................  82  54  78  37 /   0   0   5   5
ELK.............................  78  53  74  34 /   0   0   5   5

&&

.ABQ WATCHES/WARNINGS/ADVISORIES...
RED FLAG WARNING FROM 11 AM THIS MORNING TO 9 PM MDT THIS EVENING
FOR THE FOLLOWING ZONES...NMZ101>109.

FIRE WEATHER WATCH FROM WEDNESDAY MORNING THROUGH WEDNESDAY EVENING
FOR THE FOLLOWING ZONES...NMZ106>108.

WIND ADVISORY FROM 11 AM THIS MORNING TO 9 PM MDT THIS EVENING FOR
THE FOLLOWING ZONES...NMZ501-503-504-509>524-527>529.

HIGH WIND WATCH FROM WEDNESDAY MORNING THROUGH WEDNESDAY EVENING
FOR THE FOLLOWING ZONES...NMZ525-526-539-540.

HIGH WIND WARNING UNTIL 9 PM MDT THIS EVENING FOR THE FOLLOWING
ZONES...NMZ502-505-506.

WIND ADVISORY UNTIL 9 PM MDT THIS EVENING FOR THE FOLLOWING ZONES...
NMZ507-508.

&&
Hazardous weather outlook, Apr 15, 6:00 AM MDT, 22 hours 25 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
600 AM MDT MON APR 15 2013

NMZ501>540-161200-
NORTHWEST PLATEAU-CHUSKA MOUNTAINS-FAR NORTHWEST HIGHLANDS-
NORTHWEST HIGHLANDS-WEST CENTRAL PLATEAU-WEST CENTRAL MOUNTAINS-
WEST CENTRAL HIGHLANDS-SOUTHWEST MOUNTAINS-
SAN FRANCISCO RIVER VALLEY-SAN JUAN MOUNTAINS-JEMEZ MOUNTAINS-
WEST SLOPES SANGRE DE CRISTO MOUNTAINS-
NORTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 9500 FEET/RED RIVER-
SOUTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 9500 FEET-
EAST SLOPES SANGRE DE CRISTO MOUNTAINS-UPPER RIO GRANDE VALLEY-
LOWER CHAMA RIVER VALLEY-SANTA FE METRO AREA-ALBUQUERQUE METRO AREA-
LOWER RIO GRANDE VALLEY-SANDIA/MANZANO MOUNTAINS-ESTANCIA VALLEY-
CENTRAL HIGHLANDS-SOUTH CENTRAL HIGHLANDS-UPPER TULAROSA VALLEY-
SOUTH CENTRAL MOUNTAINS-RATON RIDGE/JOHNSON MESA-
FAR NORTHEAST HIGHLANDS-NORTHEAST HIGHLANDS-UNION COUNTY-
HARDING COUNTY-EASTERN SAN MIGUEL COUNTY-GUADALUPE COUNTY-
QUAY COUNTY-CURRY COUNTY-ROOSEVELT COUNTY-DE BACA COUNTY-
CHAVES COUNTY PLAINS-EASTERN LINCOLN COUNTY-SOUTHWEST CHAVES
COUNTY-
600 AM MDT MON APR 15 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHERN AND
CENTRAL NEW MEXICO.

.DAY ONE...TODAY AND TONIGHT

STRONG AND GUSTY SOUTHWEST WINDS WILL IMPACT THE WESTERN MOUNTAINS
AND PORTIONS OF CENTRAL AND NORTHEAST NEW MEXICO BEFORE SUNSET THIS
EVENING. SUSTAINED SPEEDS OF 25 TO 40 MPH WITH GUSTS TO AROUND 55
MPH ARE POSSIBLE. THE WIND WILL PRODUCE AREAS OF REDUCED
VISIBILITIES IN BLOWING DUST...AFFECTING TRAVEL.

IN ADDITION TO THE STRONG WINDS...LOW HUMIDITIES WILL PREVAIL OVER
NORTHERN AND CENTRAL NEW MEXICO...LEADING TO CRITICAL FIRE WEATHER
CONDITIONS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

STRONG WINDS WILL REDEVELOP TUESDAY AND WEDNESDAY WHILE LOW HUMIDITY
PERSISTS. THIS WILL KEEP CRITICAL FIRE WEATHER CONDITIONS ONGOING
WITH STRONG WINDS PRODUCING AREAS OF REDUCED VISIBILITY IN BLOWING
DUST.

COLDER AIR OVERSPREADING THE REGION COULD RESULT IN A HARD FREEZE
OVER MUCH OF THE AREA NORTH OF INTERSTATE 40 AND EAST OF INTERSTATE
25 WEDNESDAY AND THURSDAY NIGHTS.

WEATHER CAN CHANGE VERY RAPIDLY. ALWAYS USE THE LATEST FORECASTS...
WATCHES AND WARNINGS FOR PLANNING PURPOSES.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO REPORT ANY STRONG WINDS OF 50 MPH OR
GREATER OR WIND IMPACTS TO THE NATIONAL WEATHER SERVICE IN
ALBUQUERQUE AT 1.888.386.7637 OR VIA THE WEB AT WEATHER.GOV/ABQ.

The office that day

Everything else NWS Albuquerque, NM issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 15, 8:50 PM MDTWind AdvisoryABQ37 hr
Apr 16, 4:25 AM MDTHigh Wind WarningABQ17 hr
Apr 16, 2:34 PM MDTWinter Weather AdvisoryABQ48 hr
Apr 16, 3:00 PM MDTRed Flag WarningABQBernalillo, Sandoval, Socorro, Valencia30 hr

Nearby

High Wind Watches in New Mexico, 2013Every high wind watch in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.